Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Gaylord, MI

August 18, 2004Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 18, 2004, 5:48 PM EDT for Leelanau County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:48 PM EDT (21:48 UTC)
Expired
Aug 18, 2004, 6:30 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 182148
SVRAPX
MIC089-182230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
547 PM EDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 25 MILES NORTHWEST OF LELAND TO 25 MILES NORTHWEST OF GLEN
  HAVEN...MOVING EAST AT 50 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  GLEN HAVEN AND GLEN ARBOR AROUND 605 PM EDT...
  LELAND AROUND 620 PM EDT...
  SUTTONS BAY AND NORTHPORT AROUND 625 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4490 8608 4495 8595 4501 8615 4505 8613
      4506 8601 4516 8605 4516 8600 4506 8596
      4500 8610 4494 8582 4518 8563 4521 8555
      4521 8555 4513 8557 4516 8559 4513 8562
      4505 8557 4498 8564 4499 8560 4489 8564

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:30 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 3:30 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT WED AUG 18 2004

.SHORT TERM...SFC ANALYSIS SHOWING COLD FRONT NOW WORKING INTO
WESTERN LAKE SUPERIOR AND WESTERN WISCONSIN WITH A LINE OF
THUNDERSTORMS RAMPING UP OUT AHEAD OF THE FRONT. AS ANTICIPATED
EARLIER TODAY, SFC BASED INSTABILITY WITHIN THE WARM SECTOR AHEAD OF
THE FRONT NOT ALL THAT IMPRESSIVE WITH MSAS COMPUTED LIS RUNNING
-2C TO -4C. EVEN MORE ANEMIC ACROSS NRN LOWER AND EASTERN UPPER MI
AS DEWPOINTS HAVE DROPPED BACK OFF TO THE MID AND UPPER 50S IN MOST
LOCATIONS AND LAPS ANALYSIS INDICATING SBCAPE VALUES OF 600 J/KG OR
LESS AS OF 2 PM. NONETHELESS, VERY STRONG DYNAMICS WITH THIS SYSTEM
CANNOT BE IGNORED AND A NICE LINE OF CONVECTION IN NOW RACING TOWARD
THE CWA.

FOR TONIGHT...STILL LOOKING LIKE A FAIRLY SOLID LINE OF STORMS
MIGRATING THROUGH THE CWA THIS EVENING, AND CLEARING MOST OF THE CWA
EXCEPT PORTIONS OF NE LOWER AFTER MIDNIGHT. CURRENT FORECAST APPEARS
ON TARGET IN THIS REGARD DO NOT PLAN ON CHANGING MUCH.

AS FAR AS SEVERE WEATHER IS CONCERNED...LOOKING THE SAME AS EARLIER
TODAY WITH GREAT DYNAMICS FOR A SVR WEATHER THREAT. BULK SHEAR
VALUES RUNNING 40-50 KNOTS AND 500 MB WINDS RANGING FROM 50-80 KNOTS
(STRONGEST OVER THE NRN HALF OF THE CWA). CLEARLY A SQUALL LINE
EVENT WITH SOME POTENTIAL FOR SUPERCELL DEVELOPMENT WITHIN THE
STRONG SHEAR ENVIRONMENT AND DAMAGING WINDS THE PRIMARY THREAT. BUT
AGAIN BIGGEST QUESTION IS ONE OF INSTABILITY. WILL CERTAINLY
CONTINUE TO HIGHLIGHT THE SVR WEATHER RISK THIS EVENING IN THE
HWOAPX ALONG WITH SEVERE WORDING IN THE ZONE FORECASTS, AND MONITOR
CONVECTION AS IT ARRIVES.

BEHIND THE FRONT...CORE OF 40+ KNOT WINDS AT 850 MB WILL PASS ACROSS
EASTERN UPPER MICHIGAN BEHIND THE FRONT. TIGHT THICKNESS
GRADIENT/STRONG CAA RIGHT AFTER FROPA SUGGESTS A GOOD AMOUNT OF THIS
WILL BE ABLE TO MIX DOWN FOR A FEW HOURS THIS EVENING, AND WILL KEEP
THE GALE WARNING GOING FOR WHITEFISH BAY AS WELL AS THE STRAITS TO
PRESQUE ISLE NEARSHORE ZONE (DUE TO NW FLOW AND SHORELINE
CONVERGENCE). OVER LAND, WIND GUSTS WILL APPROACH WIND ADVISORY
LEVELS IN E UPPER (ALREADY DOING SO IN NRN MN) PARTICULARLY ALONG
THE N SHORE OF SUPERIOR. SO WILL PUT CHIPPEWA COUNTY IN A WIND
ADVISORY FOR THIS EVENING TO COVER THIS.

ADAM

&&

.LONG TERM...FRONTAL BOUNDARY WILL CONTINUE TO SAG SWD THROUGH THE
OHIO RIVER VALLEY ON THU...AS SURFACE RIDGE MOVES IN FROM THE W. THU
AND FRI LOOK RELATIVELY QUIET...WITH CLOUD COVER AND TEMPERATURES THE
BIGGEST FORECAST CHALLENGE.

THURSDAY AND THURSDAY NIGHT...AS MENTIONED...SURFACE RIDGE WILL POKE
INTO THE CENTRAL LAKES REGION FROM HIGH PRESSURE CENTERED OVER IA.
IN SPITE OF RIDGE...850 MB THERMAL TROUGHING AND PERSISTENT CYCLONIC
FLOW ALOFT WILL SUPPORT CU DEVELOPMENT. THIS IS SUPPORTED BY ETA
MODEL SOUNDINGS...WHICH SUGGEST SCATTERED RELATIVELY FLAT CU BY
MIDDAY. BASED ON COVERAGE OF UPSTREAM CU OVER NRN MN AND ND...WILL
OPT FOR PARTLY SUNNY FORECAST (DOWNWIND LOCATIONS ALONG LAKE MI
SHORELINE WILL LIKELY BE MOSTLY SUNNY -- THANKS TO STABLE MARINE
LAYER). 950 MB WIND SPEEDS AROUND 10 KTS AND GOOD MIXING OVER LAND
SHOULD SUPPORT AFTERNOON LAKE BREEZES SOUTH OF THUNDER BAY. MIXING
THROUGH 850 MB SUGGESTS HIGHS RANGING FROM 60-65 IN ERN UPPER...TO
THE MID/UPPER 60S NRN LOWER.

WEAK RIDGING WILL GIVE WAY TO ANOTHER SHORT WAVE DROPPING IN FROM
NW. ASSOCIATED COLD FRONT WILL REACH LAKE SUPERIOR BY 06Z...AND ERN
UPPER AROUND 12Z. BEST QG FORCING IS FORECAST TO REMAIN WELL NE OF
REGION...WITH ONLY LIMITED MOISTURE ALONG FRONT (PER MODEL
SOUNDINGS). WILL KEEP DRY FORECAST FOR THUR NIGHT...AND LIMIT SLIGHT
CHANCE OF SHOWERS TO ERN UPPER FOR FRI MORNING.

FRIDAY...FORECAST AREA WILL BE SANDWICHED BETWEEN A COUPLE OF
SYSTEMS. PREVIOUSLY MENTIONED COLD FRONT MAY PROVIDE A BRIEF SHOWER
TO ERN UPPER FRI MORNING. FARTHER SOUTH...500 MB IMPULSE WILL PUSH
FROM CENTRAL PLAINS INTO WRN OHIO VALLEY. GFS APPEARS TO BE AGAIN BE
SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS (PER QPF AND SURFACE
PRESSURE FIELDS). WILL CONTINUE TO DISCOUNT GFS WET SOLUTION...AND
BANK ON SHOWERS REMAINING S OF FORECAST AREA FRI AND FRI NIGHT.
MODEL SOUNDINGS (EVEN ETA) SHOW FAIR AMOUNT OF MID/UPPER CLOUDS
ACROSS CENTRAL/SRN PARTS OF FORECAST AREA. EXPECT CU TO THE N. AN
OVERALL PARTLY SUNNY DAY EXPECTED WITH HIGHS IN THE 60S TO NEAR 70.

SATURDAY THROUGH WEDNESDAY...ANOMALOUSLY STRONG AND PERSISTENT LATE
SUMMER POLAR VORTEX WILL INFLUENCE NORTHERN MICHIGAN/S WEATHER
EARLY THIS WEEKEND -- WITH CONTINUED BELOW NORMAL TEMPERATURES.
HOWEVER...THERE ARE SOME EARLY INDICATIONS THAT MODERATING
TEMPERATURES CAN BE EXPECTED BY THE MIDDLE OF NEXT WEEK. GFS/ECMWF
AGREE THAT SHORT WAVE ALOFT WILL ROTATE THROUGH REGION ON SAT.
HOWEVER...WITH SURFACE RIDGE IN PLACE AND NO REAL LOW LEVEL
BOUNDARY...A COOL BUT DRY IS EXPECTED. SURFACE RIDGE WILL REMAIN IN
CONTROL THROUGH SUN. CHILLY 850 MB TEMPERATURES WILL SUPPORT HIGHS
ONLY IN THE 60S SAT...WITH PERHAPS 65-70 BY SUN. GFS/ECMWF THEN DROP
ANOTHER SHORT WAVE AND ASSOCIATED SURFACE FRONT SE INTO REGION ON
MON -- WILL OPT FOR SHOWERS/STORMS MON AND MON NIGHT. GEM IS MUCH
WEAKER WITH THIS FEATURE...AND WILL BE DISCOUNTED AT THIS TIME.
ECMWF (AND TO LESSER EXTENT THE GFS) DRIVE FRONT THROUGH THE AREA BY
EARLY TUE SUPPORTING A RETURN TO DRY WEATHER. THEN...AS MID WEEK
APPROACHES (PER GFS AND ECMWF) PERSISTENT UPPER TROUGH APPEARS
POISED TO RETREAT NEWD AS HEIGHTS RISE ACROSS THE LAKES REGION. DRY
AND WARMER (ACTUALLY SEASONABLE) WEATHER IS EXPECTED BY WED AS A
RESULT.

SMITH

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
       GALE WARNING...TONIGHT...WHITEFISH BAY AND MACKINAC BRIDGE TO
       PRESQUE ISLE LIGHT.
       WIND ADVISORY...THIS EVENING...CHIPPEWA COUNTY.

&&
Hazardous weather outlook, Aug 18, 4:25 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT WED AUG 18 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-191100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
425 PM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SWEEP ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE...
PRODUCING WINDS IN EXCESS OF 60 MPH. THE THREAT FOR SEVERE STORMS
WILL DIMINISH BY MIDNIGHT.

THERE IS ALSO AN INCREASED RISK FOR RIP CURRENTS THIS EVENING ON THE
LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2
WEST OF THE MACKINAC BRIDGE. THE RIP CURRENT RISK WILL CONTINUE
THROUGH THE NIGHTTIME HOURS ON THE LAKE MICHIGAN BEACHES OF NORTHERN
LOWER MICHIGAN.

GALE FORCE WINDS ARE EXPECTED ON WHITEFISH BAY AND PORTIONS OF LAKE
HURON TONIGHT.

SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHERN MICHIGAN
SUNDAY NIGHT...MONDAY...AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:15 PM EDTSpecial Marine WarningAPX90 min
Aug 18, 5:15 PM EDTSpecial Marine WarningAPX90 min
Aug 18, 5:15 PM EDTSpecial Marine WarningAPX90 min
Aug 18, 7:11 PM EDTSpecial Marine WarningAPX79 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.